Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Pocatello, ID

August 5, 20144 counties in Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 1:36 PM MDT for 4 counties in Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 1:36 PM MDT (19:36 UTC)
Expired
Aug 5, 2014, 4:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WGUS55 KPIH 051936
FFWPIH
IDC013-031-067-077-052230-
/O.NEW.KPIH.FF.W.0020.140805T1936Z-140805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
136 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  EASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF RUPERT...
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 430 PM MDT

* AT 132 PM MDT...FLASH FLOODING IS LIKELY FROM A THUNDERSTORM OVER  
  THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL MINIDOKA COUNTY...
  RURAL EASTERN MINIDOKA COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4312 11364 4312 11317 4267 11313 4254 11371

$$

EP
1 follow-up statement
179 
WGUS75 KPIH 052227
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
427 PM MDT TUE AUG 5 2014

IDC013-031-067-077-052235-
/O.EXP.KPIH.FF.W.0020.000000T0000Z-140805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
427 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR SOUTHEASTERN
BLAINE...NORTH CENTRAL CASSIA...NORTHWESTERN POWER AND EASTERN
MINIDOKA COUNTIES...

THE THREAT FOR WIDESPREAD HEAVY RAIN HAS ENDED FOR THE WARNING AREA. 
THEREFORE THE WARNING WILL EXPIRE AT 430 PM. HOWEVER...MORE RAIN IS 
MOVING INTO THE AREA WITH MINOR RUNOFF AND FLOODING POSSIBLE. 

LAT...LON 4312 11364 4312 11317 4267 11313 4254 11371

$$

JKEYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:27 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 5, 1:27 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT TUE AUG 5 2014

.DISCUSSION...EXTREMELY MOIST AIR MASS REMAINS OVER THE REGION
THIS AFTERNOON. A DEFORMATION ZONE HAS SET UP OVER THE AREA WHICH
IS HELPING TO AID THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY DOWNPOURS. FURTHERMORE A MESOLOW OVER
THE MAGIC VALLEY IS HELPING TO ENHANCE DEVELOPMENT OF THESE
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON
THIS AFTERNOON AND EVENING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT FOR THE MOUNTAINS AND HIGHLANDS. LITTLE CHANGE IS EXPECTED
OVER THE NEXT FEW DAYS. A BROAD LOW PRESSURE SYSTEM OVER NEVADA
WILL GRADUALLY WORK THROUGH THE REGION ON WEDNESDAY AND THURSDAY.
THIS WILL MEAN A REPEAT OF CONDITIONS FOR BOTH DAYS. EXPECT THE
GREATEST THREATS TO BE IN THE AFTERNOON AND EVENINGS. BY FRIDAY
THE LOW PRESSURE SYSTEM WILL MOVE OFF TO THE EAST. HOWEVER MOIST
AIR WILL REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THE FLOOD
THREAT SHOULD COME TO AN END BY FRIDAY WITH THE LOW MOVING AWAY
FROM THE REGION. SHOULD RETURN TO A MORE NORMAL MONSOON PATTERN
WITH STORMS IN THE MOUNTAINS AND HIGHLANDS.

VALLE

&&

.AVIATION...XPECT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
OVER THE MAJORITY OF THE AREA THIS AFTERNOON. ALL TAF SITES WILL SEE
SHOWERS AND BRIEF PERIODS OF THUNDERSTORMS THIS AFTERNOON. LOOK FOR
ANOTHER ROUND OF RAIN SHOWERS TOMORROW MORNING. EXPECT MOSTLY VFR
CONDITIONS EXCEPT DURING PERIODS OF HEAVY RAIN WHERE MVFR VIS AND
CIGS ARE POSSIBLE. WYATT

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO POUR INTO THE AREA.
EXPECT WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS FOR ALL
AREAS EXCEPT NORTHERN AREAS OF ZONES OF 475 AND 476 THIS AFTERNOON.
LOOK FOR CONTINUED WIDESPREAD PRECIPITATION AND AFTERNOON WIDELY
SCATTERED THUNDERSTORMS THE REMAINDER OF THE WEEK. FLASH FLOODING IS
A CONCERN ESPECIALLY OVER BURN SCARS. TEMPERATURES WILL REMAIN ON
THE COOL SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY.
TEMPERATURES RETURN TO MORE NORMAL READINGS OVER THE WEEKEND.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING
IDZ018-019-022>025-031-032.

&&

In the hours before

Local storm report, Aug 5, 8:10 AM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
810 AM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       OAKLEY                  42.24N 113.88W
08/05/2014  M0.90 INCH       CASSIA             ID   CO-OP OBSERVER

            18-HOUR RAINFALL TOTAL.

&&

GWICKLUN
Special weather statement, Aug 5, 1:09 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT TUE AUG 5 2014

IDZ021-022-052000-
BINGHAM ID-POWER ID-
109 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEELEY..MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 25 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL WESTERN POWER COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...

LAT...LON 4291 11317 4293 11283 4256 11293 4256 11299
TIME...MOT...LOC 1909Z 177DEG 15KT 4274 11297

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 8:39 AM MDTFlash Flood WarningPIHCassia6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:18 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:42 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 3:50 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:50 PM MDTFlash Flood WarningPIHCaribou3 hr
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.